MAUDE Adverse Event Report: K2M, INC. STRAIGHT ROD, DUAL HEX; SIZE 3.5X400 MM, COCR; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. STRAIGHT ROD, DUAL HEX; SIZE 3.5X400 MM, COCR; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 1111-B35400
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Return status unknown.
 
Event or Problem Description
A physician reported that an oct system straight rod, dual hex, cocr fractured 9 months post- operatively.Revision surgery was performed.
 
Event or Problem Description
A physician reported that an oct system straight rod, dual hex, cocr fractured 9 months post-operatively.Revision surgery was performed.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.However, x-rays were provided by the rep.Upon review, it was observed that a rod fractured at the level superior to the screw at l2.It also appears that a competitor net-like implant was placed between levels t11 and l2.Device and complaint history records review could not be performed as a valid lot code was not provided and could not be obtained.Per surgical technique: potential adverse events 1.Potential adverse events associated with spinal fusion procedures include, but are not limited to pseudoarthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudoarthrosis, insufficient bone stock, excessive activity or lifting, or one or more of the factors listed in contraindications, or warnings and precautions; infections possibly requiring removal of devices; palpable components, painful bursa, and/or pressure necrosis; and allergies, and other reactions to device materials which, although infrequent, should be considered, tested for (if applicable), and ruled out preoperatively.2.Potential risks also include those associated with any spinal surgery resulting in neurological, cardiovascular, respiratory, gastrointestinal or reproductive compromise, or death.Postoperative 1.Adequately instruct the patient.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.2.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.3.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.4.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.A root cause could not be determined; however, the location of the fracture and surrounding hardware suggests that patient anatomy may have contributed to the failure.It is possible that patient anatomy coupled with lack of supplemental fixation could allow the rod to fracture under dynamic loading.

Brand Name
STRAIGHT ROD, DUAL HEX; SIZE 3.5X400 MM, COCR
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9533387
Report Number3004774118-2019-00170
Device Sequence Number2341295
Product Code NKG
UDI-Device Identifier10888857018082
UDI-Public10888857018082
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K153370
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1111-B35400
Device Catalogue Number1111-B35400
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/06/2019
Supplement Date Received by Manufacturer04/21/2020
Initial Report FDA Received Date12/30/2019
Supplement Report FDA Received Date05/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;